Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 228, NWS Morristown, TN

June 8, 2011Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 8, 2011, 4:50 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2011, 4:50 PM EDT (20:50 UTC)
Expired
Jun 8, 2011, 5:30 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WUUS54 KMRX 082050
SVRMRX
NCC039-043-082130-
/O.NEW.KMRX.SV.W.0228.110608T2050Z-110608T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT WED JUN 8 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...

* UNTIL 530 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MURPHY...AND MOVING WEST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...MARBLE...HIAWASSE DAM...UNAKA AND CULBERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3520 8419 3523 8390 3498 8378 3498 8417
TIME...MOT...LOC 2050Z 105DEG 10KT 3507 8396

$$
2 follow-up statements
550 
WWUS54 KMRX 082101
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
501 PM EDT WED JUN 8 2011

NCC039-043-082130-
/O.CON.KMRX.SV.W.0228.000000T0000Z-110608T2130Z/
CHEROKEE NC-CLAY NC-
501 PM EDT WED JUN 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CLAY AND CHEROKEE COUNTIES...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
MURPHY...MOVING WEST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...CULBERSON...HIAWASSE DAM AND UNAKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3520 8419 3523 8390 3498 8378 3498 8417
TIME...MOT...LOC 2101Z 105DEG 15KT 3507 8401

$$
253 
WWUS54 KMRX 082128
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT WED JUN 8 2011

NCC039-043-082138-
/O.EXP.KMRX.SV.W.0228.000000T0000Z-110608T2130Z/
CHEROKEE NC-CLAY NC-
528 PM EDT WED JUN 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND CHEROKEE COUNTIES
WILL EXPIRE AT 530 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3520 8419 3523 8390 3498 8378 3498 8417
TIME...MOT...LOC 2128Z 105DEG 15KT 3510 8414

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:53 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 8, 2:53 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT WED JUN 8 2011

.SHORT TERM...(TONIGHT AND THURSDAY)...MOISTURE CONVERGENCE ALONG
AREA TERRAIN IS PRODUCING SCATTERED CONVECTION. GREATEST
CONCENTRATION IS OVER SOUTHWEST NORTH CAROLINA AND THE SMOKY
MOUNTAINS. THIS ACTIVITY WILL CONTINUE TO AROUND SUNSET. PATCHY FOG
POSSIBLE EARLY THURSDAY MORNING NEAR AREA LAKES AND STREAMS.

FOR THURSDAY...GFS/NAM SOUNDINGS SHOW MOISTURE INCREASING AS UPPER
RIDGE BEGINS TO WEAKEN. HAVE INCREASED POPS A CAT MOST
LOCATIONS...ESPECIALLY FOR THE MOUNTAINS AS THE ONLY FORCING WILL
BE TERRAIN AND OUTFLOW BOUNDARY COLLISIONS. ISOLATED SEVERE STORMS
POSSIBLE DUE TO EXPECTED INSTABILITY AND INVERTED V SOUNDING
CHARACTERISTIC ENHANCING DOWNDRAFT STRENGTH.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS CONTINUE TO
DEPICT SLOW DEAMPLIFICATION OF UPPER RIDGE THROUGH LATE WORK WEEK
AND INTO THE WEEKEND. MEDIUM RANGE MODELS ALSO DEPICT WEAK BOUNDARY
APPROACHING THE AREA BY SUNDAY...WHICH COULD POTENTIALLY TRIGGER
BETTER COVERAGE OF CONVECTION. CONTINUED CHANCE POPS ON SUNDAY FOR
NOW HOWEVER AS SOME TIMING DIFFERENCES STILL EXIST BETWEEN MODELS.
UPPER RIDGE RE-AMPLIFIES OVER THE SOUTHERN PLAINS BY LATE IN THE
LONG TERM PLACING SOUTHERN APPALACHIAN REGION IN NORTHWESTERLY FLOW
AND FAVORED PLACEMENT FOR POTENTIAL MCS  ACTIVITY...ESPECIALLY WITH
AFOREMENTIONED BOUNDARY LURKING AROUND. CONTINUED SLIGHT CHANCE POPS
THROUGH THE LATTER PORTION OF THE LONG TERM. FOR TEMPS...GENERALLY
DID NOT DEVIATE SIGNIFICANTLY FROM MAV/MEX GUIDANCE. OVERALL...DID
NOT MAKE ANY MAJOR CHANGES TO PRECEDING GRIDS/FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  95  69  94  68 /  10  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  94  68  93  67 /  10  20  20  20  20
OAK RIDGE, TN                       67  94  68  94  66 /  10  20  20  30  20
TRI CITIES AIRPORT, TN              63  92  62  91  61 /  10  20  20  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jun 8, 4:45 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT WED JUN 8 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EDT WED JUN 8 2011 /345 AM CDT WED JUN 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 8, 2:48 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT WED JUN 8 2011

VAZ002-005-081915-
SCOTT VA-WISE VA-
248 PM EDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND SCOTT
COUNTIES UNTIL 315 PM EDT...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF NORTON...MOVING WEST AT 5
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON AND WISE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS
Special weather statement, Jun 8, 3:42 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT WED JUN 8 2011

VAZ006-082015-
RUSSELL VA-
342 PM EDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 415 PM
EDT...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CLEVELAND...OR 13 MILES SOUTHWEST
OF DAVENPORT...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHWESTERN RUSSELL COUNTY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DGS
Special weather statement, Jun 8, 4:34 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT WED JUN 8 2011

NCZ060-061-082115-
CHEROKEE NC-CLAY NC-
434 PM EDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL
515 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYESVILLE...MOVING WEST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANDREWS...MURPHY...
BRASSTOWN...MARBLE...HIAWASSE DAM AND UNAKA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.